Oklahoma, 2014

Flash Flooding in Oklahoma, July 31, 2014

July 31, 2014 · NWS TSA · 2 events in 1 county or zone

Widespread rainfall occurred across portions of eastern Oklahoma during the early morning hours of the 31st. Localized flash flooding occurred in areas that received the most persistent and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread rainfall occurred across portions of eastern Oklahoma during the early morning hours of the 31st. Localized flash flooding occurred in areas that received the most persistent and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 30, 10:50 PM CST, 4 hours earlier.

Area forecast discussion, Jul 30, 10:50 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1150 PM CDT WED JUL 30 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FLYING CONDITIONS WILL CONTINUE TO BE ALL OVER THE PLACE TONIGHT
INTO THURSDAY MORNING WITH MVFR TO IFR CONDITIONS MOST LIKELY
TO OCCUR DUE TO LOW CEILINGS AND RAIN. CONDITIONS WILL IMPROVE
THURSDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 912 PM CDT WED JUL 30 2014/

DISCUSSION...

THE HIGHEST 6 HR RAINFALL TOTALS ACROSS OUR AREA HAVE BEEN WELL
NORTH OF INTERSTATE 40. FOR THE REMAINDER OF THE OVERNIGHT HOURS WE
CONTINUE TO EXPECT THE HIGHEST AMOUNTS OF ADDITION RAINFALL TO
SHIFT SOUTHWARD ACROSS SOUTHEAST OKLAHOMA INTO WEST CENTRAL
ARKANSAS... GENERALLY ALONG THE I 44 CORRIDOR. THIS AGREES WELL
WITH CURRENT RADAR IMAGES WHICH SHOW RAIN BECOMING LIGHT IN THE
NORTH... WITH A LARGE AREA OF MODERATE RAINFALL MOVING INTO
SOUTHEAST OKLAHOMA FROM THE WEST. CURRENT POPS AND QPF APPEAR TO
BE IN LINE. HAVE RENEWED THE WATCH PRODUCT AND KEPT THE SAME
COUNTIES.

PREV DISCUSSION... /ISSUED 630 PM CDT WED JUL 30 2014/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR TO IFR CONDITIONS ARE EXPECTED TO AFFECT MOST OF THE AREA
TAF SITES TONIGHT AND INTO THURSDAY MORNING AS A LARGE SHIELD OF
SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS MOVES ACROSS THE AREA.
CONDITIONS WILL IMPROVE THURSDAY AFTERNOON AS THE SHOWER ACTIVITY
MOVES OFF TO THE SOUTHEAST.

PREV DISCUSSION... /ISSUED 434 PM CDT WED JUL 30 2014/

DISCUSSION...
WIDESPREAD RAIN SHOWERS WITH POSSIBLE EMBEDDED THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
TONIGHT AND THURSDAY AS AN UPPER LEVEL SHORTWAVE PROGRESSES INTO THE
REGION. ADDITIONAL HEAVY RAINFALL OF 1 TO 3 INCHES WILL REMAIN
POSSIBLE THROUGH TONIGHT AND THE FLASH FLOOD WATCH REMAINS IN
EFFECT INTO THURSDAY AFTERNOON.

THE WAVE WAS CURRENTLY LOCATED ACROSS SOUTHERN KANSAS...SHIFTING
EASTWARD THIS AFTERNOON. RAINFALL AMOUNTS OF AROUND A HALF INCH TO
NEAR 2 INCHES HAS FALLEN ACROSS NORTHEAST OKLAHOMA THIS
AFTERNOON...WITH ADDITIONAL AMOUNTS UP TOWARD AN INCH POSSIBLE
TONIGHT. THE WAVE IS EXPECTED TO BEGIN A MORE SOUTHEASTERLY TRACK
THIS EVENING AND OVERNIGHT...MOVING THE HEAVY RAINFALL POTENTIAL
AXIS INTO EAST CENTRAL/SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
SOUTH OF THE WAVE...AN AREA OF WARM ADVECTION AND A 20-40KT LLJ
WILL ALLOW FOR SLIGHTLY HIGHER POTENTIAL FOR THUNDER AND HEAVY
RAINFALL.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES...WITH LOCALLY HIGHER
AMOUNTS ARE STILL POSSIBLE THROUGH TONIGHT...MAINLY FOR LOCATIONS
WITHIN THE FLASH FLOOD WATCH. WILL LEAVE THE CURRENT CONFIGURATION
OF THE FLASH FLOOD WATCH AS IS FOR NOW. THOUGHT ABOUT ADDING
PUSHMATAHA AND CHEROKEE COUNTIES TO THE WATCH BEGIN THAT THE HEAVY
RAINFALL AXIS COULD CLIP PARTS OF THESE COUNTIES. HOWEVER...WITH
3-6 HR FLASH FLOOD GUIDANCE STILL IN THE 3-5 INCH RANGE...HAVE
DECIDED TO HOLD OFF ON ADDING THESE COUNTIES TO THE WATCH. THE
EVENING SHIFT WILL CONTINUE TO MONITOR CONDITIONS AS THE HEAVY
RAINFALL AXIS SETS UP TONIGHT TO SEE IF ANY CHANGES WILL BE
NEEDED.

SHOWERS WITH AN ISOLATED CHANCE OF THUNDERSTORMS WILL REMAIN
POSSIBLE DURING THE DAY THURSDAY WHILE THE WAVE SHIFTS EAST
SOUTHEAST THROUGH THE REGION. ADDITIONAL PRECIP THURSDAY SHOULD
REMAIN LESS THAN A HALF INCH FOR MOST LOCATIONS...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE ACROSS FAR SOUTHEAST OKLAHOMA INTO WEST
CENTRAL ARKANSAS. TEMPERATURES THURSDAY SHOULD REMAIN COOL ACROSS
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AS PRECIP CHANCES
CONTINUE. OVER NORTHEAST OKLAHOMA...SKIES COULD BECOME PARTLY
CLOUDY ENOUGH TO HELP TEMPS POSSIBLY WARM INTO THE UPPER 70S/LOW
80S.

A SLIGHT CHANCE OF A SHOWER/THUNDERSTORM WILL CONTINUE THURSDAY
NIGHT INTO FRIDAY OVER FAR SOUTHEAST OKLAHOMA INTO NORTHWEST
ARKANSAS BEFORE THE BACKSIDE OF THE WAVE AND THE ASSOCIATED TROF
AXIS SHIFTS EAST OF THE CWA. HIGH PRESSURE SETS BACK UP OVER THE
SOUTHERN PLAINS DURING THE WEEKEND INTO THE FIRST PART OF NEXT
WITH A SLOW TEMPERATURE WARMING TREND. TEMPS BY THE MIDDLE PART OF
NEXT WEEK COULD REACH BACK UP TOWARD THE SEASONAL AVERAGE. IN THE
FAR END OF THE EXTENDED MODEL SOLUTIONS...COOLER TEMPS COULD
RETURN WITH ANOTHER SHORTWAVE APPROACHING THE REGION FOR THE
SECOND HALF OF NEXT WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM THURSDAY FOR OKZ065-OKZ066-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 PM THURSDAY FOR ARZ019-ARZ020-ARZ029.

&&

AVIATION...10
Hazardous weather outlook, Jul 30, 4:07 PM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT WED JUL 30 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
507 PM CDT WED JUL 30 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...ALONG AND ON EITHER SIDE OF INTERSTATE 40.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND ON EITHER SIDE OF INTERSTATE 40.

DISCUSSION...
WIDESPREAD AREAS OF RAIN... AND POSSIBLY A FEW ISOLATED
THUNDERSTORMS... WILL CONTINUE THIS EVENING AND OVERNIGHT ACROSS
EASTERN OKLAHOMA AND WESTERN ARKANSAS. AN AXIS OF HEAVIER RAINFALL IS
EXPECTED TO DEVELOP LATER TONIGHT GENERALLY SOUTH OF A
TULSA...FORT SMITH LINE TO AROUND THE NORTHERN PART OF PUSHMATAHA
COUNTY. STORM TOTAL RAINFALL AMOUNTS WITHIN THIS AXIS SHOULD BE
IN THE 1 TO 3 INCH RANGE...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR PARTS OF THE AREA THROUGH THURSDAY
AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ONGOING THURSDAY
MORNING...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 44. LOCALLY
HEAVY RAIN AND FLASH FLOOD POTENTIAL COULD CONTINUE THROUGH MIDDAY
THURSDAY. ISOLATED SHOWERS AND THUNDERSTORMS COULD REDEVELOP
DURING THE DAY FRIDAY ACROSS PARTS OF SOUTHEAST OKLAHOMA AND
WESTERN ARKANSAS...ALTHOUGH MOST SPOTS WILL REMAIN DRY. AFTER
FRIDAY...DRY AND WARMER WEATHER WILL PREVAIL THROUGH THE WEEKEND
AND INTO NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 31, 2:50 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
350 AM CDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     FLASH FLOOD      MCALESTER               34.93N 95.77W
07/31/2014                   PITTSBURG          OK   LAW ENFORCEMENT

            STREET FLOODING THROUGHOUT THE CITY. RELAYED VIA LOCAL
            RADIO FROM CITY POLICE DEPARTMENT.

&&

KAH

The radar

The Western Arkansas radar (KSRX), 135 km away, was scanning. The volume nearest the first event began at 08:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pittsburg

When
July 31, 2:50 AM CST to 4:30 AM CST
Where
Pittsburg County, 0.95 mi WNW of North Mc Alester to 2.58 mi WNW of (Mlc)mc Alester Muni
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.956, -95.785

Locally heavy rainfall resulted in several streets becoming flooded in McAlester.

Flash Flood, Pittsburg

When
July 31, 4:00 AM CST to 8:30 AM CST
Where
Pittsburg County, 6 mi W of Mc Alester to 1.38 mi NNW of Savanna
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.930, -95.876

Portions of Highway 31 were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535396, 535398.